Thunderstorm Wind, Ohio
- When
- August 28, 1:55 PM EST
- Where
- Ohio County, Warwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.120, -80.700
Trees were reported to be blown down in Warwood.
On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day. The first, along a lingering frontal boundary, caused wind damage to a few areas north of Pittsburgh. A second round of storms, resulting from the crossing shortwave and deeper moisture, resulted in heavy rainfall and wind damage across portions of northern West Virginia. Many tree damage reports were received, and flooding was also reported in Ohio County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 8:45 AM EST, 5 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 945 AM EDT Fri Aug 28 2020 .SYNOPSIS... Strong to severe thunderstorms are possible again today. Widespread rain is expected Friday night through Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue today with a crossing shortwave amid increasing deep tropical moisture with the remnants of Laura. Isolated severe storms are possible with large hail and damaging winds being the primary threat. Flash flooding is also a concern with training storms and all the ingredients in place for very efficient precipitation production...especially at locations received heavy rain on Thursday. Copious cloud cover, which will keep surface temperatures down, will be a limiting factor today. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The remnants of Hurricane Laura will cross the Mid-Atlantic region Saturday. It will be kept south of the area by a crossing cold front that will eventually merge with the remnants late Saturday. Deep atmospheric moisture on the northern periphery of Laura's remnants will work to create efficient rainfall along the crossing front. However, current model data has decreased the threat for convection with the front which will also lessen the flood risk. The area will dry out on Sunday with crossing high pressure. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Dry conditions will continue through Monday. Precipitation chances return on Tuesday with a crossing trough. Near-average temperatures are expected through the long term. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... A warm, moist environment combined with a passing shortwave trough will allow for showers and thunderstorms to develop through the day. Uncertainty remains in timing and areal coverage of convection given the lack of defining sfc feature, plus the impact convection occurring north of I-80 will have for future development. That said, most hi- res models agree that it will be fairly active and likely impact all terminals, with best timing occurring somewhere from the late morning to the late afternoon hours. Loss of diurnal heating will likely trend convection down overnight, however additional shortwave troughs may keep sct shra continuing, with low confidence on location of these showers. Moisture pooling as the sfc stationary boundary remains to the north means MVFR/IFR restrictions likely Saturday morning, with localized LIFR conditions. .Outlook... Restrictions will generally persist Saturday with remnant moisture from Laura continuing precipitation chances. Conditions will improve through Sunday after the passage of a sfc cold front earlier in the morning. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 236 PM EDT Fri Aug 28 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-291845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 236 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to a few severe storms are still possible through this evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of isolated heavy rain could lead to localized flooding on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLASH FLOOD MCKEES ROCKS 40.47N 80.06W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
REPORT OF 1 FOOT OF WATER IN BASEMENT.
&&
EVENT NUMBER PBZ2001330
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLASH FLOOD 1 ENE BALDWIN 40.37N 79.95W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
STREETS RUN ROAD AT BRENTWOOD ROAD CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER PBZ2001331
JFSpecial Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT Fri Aug 28 2020
OHZ048-057-058-068-069-WVZ012-281815-
Guernsey-Monroe-Noble-Coshocton-Muskingum-Wetzel-
123 PM EDT Fri Aug 28 2020
...A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN
GUERNSEY...MONROE...SOUTHWESTERN COSHOCTON...MUSKINGUM...NOBLE AND
SOUTHWESTERN WETZEL COUNTIES...
At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Johnstown to near Middlebourne.
Movement was northeast at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... Cambridge...
New Martinsville... Woodsfield...
Caldwell... New Concord...
Byesville... South Zanesville...
North Zanesville... Dresden...
Frazeysburg... Dudley...
This includes the following highways...
Interstate 70 in Ohio between mile markers 145 and 183.
Interstate 77 in Ohio between mile markers 16 and 47.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3993 8223 3995 8220 4041 8219 3953 8067
3949 8073 3960 8085 3961 8095 3954 8104
3957 8105 3958 8126 3961 8127 3959 8135
3965 8145 3958 8147 3959 8159 3975 8164
3977 8207 3982 8208 3982 8217 3991 8216
TIME...MOT...LOC 1722Z 254DEG 37KT 4019 8270 3947 8094PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLASH FLOOD 1 NE WILLOCK 40.36N 79.95W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
ROADWAY CLOSED DUE TO FLOODING
0132 PM FLASH FLOOD CHARTIERS 40.46N 80.07W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
VEHICLE STUCK IN TWO FEET OF WATER
&&
EVENT NUMBER PBZ2001332
EVENT NUMBER PBZ2001333
MPKSpecial Weather Statement
National Weather Service Pittsburgh PA
238 PM EDT Fri Aug 28 2020
OHZ049-050-059-WVZ002-003-281915-
Jefferson-Harrison-Belmont-Brooke-Ohio-
238 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHEASTERN
JEFFERSON...EASTERN BELMONT...OHIO AND SOUTHWESTERN BROOKE
COUNTIES...
At 238 PM EDT, a strong thunderstorm was located over St.
Clairsville, moving northeast at 40 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Wheeling... Martins Ferry...
St. Clairsville... Bellaire...
Warwood... Bethlehem...
West Liberty... Clearview...
Tiltonsville... Bridgeport...
Benwood... Yorkville...
This includes the following highways...
Interstate 70 in Ohio between mile markers 208 and 225.
Interstate 70 in West Virginia between mile markers 0 and 4.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4007 8107 4031 8070 4013 8052 4003 8072
4003 8073 4002 8074 3992 8094
TIME...MOT...LOC 1838Z 237DEG 36KT 4005 8090
CLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLASH FLOOD 1 ENE BEECHCLIFF 40.45N 80.17W
08/28/2020 ALLEGHENY PA EMERGENCY MNGR
FLOODING OF PARK MANOR ROAD IN BOTH DIRECTIONS.
&&
EVENT NUMBER PBZ2001334The Pittsburgh radar (KPBZ), 61 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
5 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.
Trees were reported to be blown down in Warwood.
Numerous trees were reported to be blown down in Woodsdale.
Numerous trees were reported to be down in Elm Grove.
Several large trees were reported down along McAdoo Ridge Road.
Along Washington Pike near Painters Run, trees were reported to be blown down.
Multiple streets were flooded in Elm Grove.
Multiple streets were flooded in Wheeling and Wheeling Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917137, 917138, 917134, 917139, 917140, 917142, 917135, 917132, 917133.